Facial fillers are a popular cosmetic procedure that can help reduce the effects of aging. For one, it’s an excellent treatment if you’re looking to restore instant plumpness or fullness to areas with significant volume loss, such as the cheeks. But although its initial results can be seen almost immediately, there are some irregularities or side effects that you may notice after the procedure.
So how common are uneven cheeks after getting a dermal filler injection? Uneven cheeks are a temporary side effect of cosmetic fillers. It can be more prominent among cheek augmentation patients who already have some facial asymmetry before their procedure. Fortunately, cheek unevenness may resolve itself after the initial swelling has gone down and the material has fully integrated into the tissues in the treated area.
From minimizing wrinkles and fine lines to restoring volume and improving facial contours, dermal fillers can do almost anything to help individuals maintain their youthful beauty. It can also be a welcome alternative to cosmetic surgical procedures, such as cheek implants.
Cheek augmentation with fillers is an increasingly popular treatment for those who want to achieve higher cheekbones or get the coveted ‘apple’ cheeks. It’s also a great solution to address cheek hollowness and reduce the appearance of nasolabial folds.
Generally, cheek filler procedures enjoy a high satisfaction rate among patients. However, this treatment doesn’t completely come without side effects and possible complications. One common concern is that the cheeks may look uneven after the procedure.
For first-time dermal filler patients, it may be a surprise to notice distortion or unevenness on your cheeks but this shouldn’t be a cause for concern or panic. Uneven cheeks are often a result of the initial swelling from the injections. Its appearance should improve and you should see the full effects of your cheek fillers once the swelling completely subsides within 24 to 72 hours.
One reason why more and more people are getting cheek fillers is that they’re a minimally invasive procedure. It’s a great treatment choice for those who aren’t qualified to get plastic surgery or those who simply want a less invasive, quick fix to enhance their cheeks without any downtime.
But even if cheek filler treatments don’t require a long recovery period, patients may still experience some discomfort and side effects after their injections. Here are some of the possible side effects that may occur with uneven cheeks:
The cheek filler procedure involves using a needle or blunt cannula to inject the material into the skin. It’s normal to feel a slight pinch or sting during and after the administration of the injectable filler into the cheek area. Injection site pain is usually temporary and will subside within a few hours.
Another possible side effect that may occur from the needle puncture is mild bruising. When the needle pierces the skin barrier, some blood vessels may be punctured and cause blood to pool in the surrounding tissues. This results in discoloration or bruising after cheek fillers. If proper aftercare is observed, this side effect should last only within a week and resolve on its own.
Along with the unevenness, the area surrounding the cheeks may feel tender or sore when touched after the dermal filler procedure. It usually occurs together with post-injection swelling and is also a typical reaction to the injections. Any discomfort from cheek tenderness should subside within 1 to 2 weeks after the treatment.
Some cheek filler patients may also notice reddening of the skin surrounding the treated area. Cheek redness may be more noticeable if the fillers were injected superficially or close to the skin surface. But don’t worry, some degree of redness is normal as the body’s inflammatory response to the injections. They’ll also likely go away on their own within 24 to 48 hours after the procedure.
Uneven cheeks may also indicate the presence of lumps or bumps after the cosmetic filler procedure. Lumpy cheek fillers could be a result of swelling, overfilling the cheeks, or wrong injectable placement. Rarely, they could be a sign of granuloma formulation or allergic reaction after the fillers.
Dermal filler patients may also experience an itching sensation on or around their cheek area after the injections. Some minor itching is normal together with swelling and tenderness. However, they could also occur as a delayed onset inflammatory response or allergic reaction to the fillers. If it’s the latter, you should consult with your provider to get treatment for your itchy fillers.
There are possible reasons why your cheek fillers turn out to be uneven. For one, they could be a result of poor injection technique or the injector’s inexperience in properly administering the fillers in the intended areas. It’s standard for injectors to first mark the sites where the injectables will be placed in order to achieve balance and provide optimal cheek filler results.
Another possible reason is that the cheek fillers moved or migrated to other areas after placement. If accidental pressure were applied to the fillers as they were settling in the cheeks, there’s a risk that they migrate and result in an uneven or distorted look.
Some injectors may also make the mistake of injecting too much filler on one side and neglecting to place some injectables on the other. In turn, it’d look like one cheek has more volume than the other. In other cases, uneven cheeks may be a result of the patient’s existing facial anatomy. If you already have some facial asymmetry and the injector failed to note this when placing the injectables, you may end up with uneven cheek filler results.
Most side effects of cheek fillers, including unevenness, should get better within a few days or weeks. They should subside as the initial swelling and tenderness goes down. Once the treated area has healed, you’ll be able to see the improvements from the injectable fillers and the cheek unevenness should have been resolved.
If you have persistent swelling or lumps that cause uneven cheeks, your cosmetic provider may recommend dissolving the filler to improve your appearance. For hyaluronic acid-based cosmetic injections, they may use hyaluronidase to break down the filler and restore your cheeks to their baseline appearance.
If you received semi-permanent cheek fillers, like Radiesse, providers may massage the treated area to try to even out the lumps or reduce the swelling. They may also try injecting sodium thiosulfate to reverse the effects of Radiesse and help dissolve the filler.
Some providers may also inject additional small amounts of fillers to even out the lopsided side or asymmetrical area of the cheeks. For example, they may place more fillers to lift one side of the cheeks to improve facial balance and attain a more symmetrical appearance.
They could also administer fillers to accentuate other facial features and improve the projection of your cheeks. But remember: if you’re receiving more fillers, make sure that the injector that’s correcting your uneven cheeks is highly trained and experienced to avoid getting the same botched results.
Uneven cheeks could happen for various reasons, such as overfilling the midface region, filler migration, or persistent swelling after injections. To avoid this, you should get your cheek fillers from a trusted and professional injector who can perform safe and effective cheek augmentation.
Dr. Lanna Aesthetics is a premier med spa destination for high-quality cheek filler injections in New York. We have a team of expert providers and cosmetic staff who can customize your treatment and ensure successful cheek injections with minimal side effects. Contact us now to schedule your consultation or inquire about our cheek filler treatments.